Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 271, NWS Dodge City, KS

August 14, 2013Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2013, 3:31 PM CDT for Morton County, Stevens County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2013, 3:31 PM CDT (20:31 UTC)
Expired
Aug 14, 2013, 4:15 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
2.5 in
Wind
70.0 mph

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 180 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:45 PM CDTTSTM WND GST 656 Nne Elkhart, KSWINDS WERE ESTIMATED TO BE 60 TO 70 MPH.
Aug 14, 3:49 PM CDTTSTM WND GST 63Elkhart, KS
Aug 14, 4:00 PM CDTTSTM WND GST 706 Nne Elkhart, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WUUS53 KDDC 142031
SVRDDC
KSC129-189-142115-
/O.NEW.KDDC.SV.W.0271.130814T2031Z-130814T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT WED AUG 14 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORTON COUNTY IN SOUTHWEST KANSAS...
  SOUTHWESTERN STEVENS COUNTY IN SOUTHWEST KANSAS...

* UNTIL 415 PM CDT

* AT 327 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
  RICHFIELD...AND MOVING SOUTHEAST AT 30 MPH.

  HAZARD...TENNIS BALL SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  RICHFIELD...WILBURTON...ROLLA...ELKHART AND FETERITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3733 10204 3734 10171 3699 10128 3699 10203
      3700 10205
TIME...MOT...LOC 2031Z 331DEG 24KT 3725 10187

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...70MPH

$$

18
2 follow-up statements
978 
WWUS53 KDDC 142049
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
349 PM CDT WED AUG 14 2013

KSC129-189-142115-
/O.CON.KDDC.SV.W.0271.000000T0000Z-130814T2115Z/
STEVENS KS-MORTON KS-
349 PM CDT WED AUG 14 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MORTON AND
SOUTHWESTERN STEVENS COUNTIES UNTIL 415 PM CDT...

AT 344 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF WILBURTON...AND MOVING SOUTH AT 25 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
         MOBILE HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
ROLLA...WILBURTON...FETERITA AND ELKHART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3733 10204 3734 10171 3699 10128 3699 10203
      3700 10205
TIME...MOT...LOC 2049Z 339DEG 21KT 3710 10185

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH

$$

18
250 
WWUS53 KDDC 142107
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
407 PM CDT WED AUG 14 2013

KSC129-189-142117-
/O.EXP.KDDC.SV.W.0271.000000T0000Z-130814T2115Z/
STEVENS KS-MORTON KS-
407 PM CDT WED AUG 14 2013

...THE SEVERE THUNDERSTORM WARNING FOR MORTON AND SOUTHWESTERN
STEVENS COUNTIES WILL EXPIRE AT 415 PM CDT/315 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3733 10204 3734 10171 3699 10128 3699 10203
      3700 10205
TIME...MOT...LOC 2107Z 339DEG 21KT 3700 10185

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:38 PM CDT, 53 minutes earlier.

Area forecast discussion, Aug 14, 2:38 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM CDT Wed Aug 14 2013

...Updated for Short Term...

.SHORT TERM...(This evening through Thursday)
ISSUED AT 235 PM CDT WED AUG 14 2013

The main forecast challenges are chances for thunderstorms into
Thursday.

Upper level northwesterly flow continues into Thursday with a strong
upper jet around 90kt over western Kansas this evening. Also around
30kt are forecast at mid levels along with moderate instability
especially late this afternoon into early evening over far southwest
Kansas. Some storms could become severe with hail from quarter to
perhaps half dollar size into early evening. Another area of
thunderstorms is then expected later this evening to move into the
rest of southwest and south central Kansas. Some of these could be
severe, but not expecting a widespread severe event. Most of the
models show the areas of thunderstorms to gradually move east and
weaken after midnight from west to east. Precipitable water values
are forecast around 1.25 to 1.50 inches, so some storms will have
very heavy rainfall. The storms should be moving around 20 mph so
not expecting flash flooding.

For Thursday, a stronger upper level shortwave trough is forecast to
round the upper ridge over the western United States and move across
western Kansas in the afternoon. Will continue with fairly high
chances for thunderstorms in the afternoon. Moderate instability
will be in place with around 40kt at mid levels. With good shear and
instability could have some severe thunderstorms with large hail
larger than golf size and damaging winds. Precipitable water values
are forecast around 1.50 inches, so some could also be very heavy
rainfall producers. Again not expecting widespread flash flooding
with the fast moving storms around 30 mph.

Expect light southeast winds tonight with overnight lows in the low
to mid 60s. Daytime highs on Thursday will be a bit warmer with mid
to upper 80s forecast, and around 90 in far southwest Kansas.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 200 PM CDT WED AUG 14 2013

Medium range models indicate an amplified upper level ridge of high
pressure across the Intermountain West to begin the period Thursday
night. Meanwhile, an upper level shortwave trough is projected to
dive southeast across the central plains of Nebraska and Kansas
Thursday night bringing showers and thunderstorms to central and
portions of western Kansas through early Friday morning. As the
upper level disturbance moves across the region, surface high
pressure across the Upper Midwest will continue to help influence
a southeasterly upslope flow across western Kansas. This will help
retain deep low level moisture across the region with surface
dewpoints well up into the 60s(F) to near 70F across much of the
area. Although the strength of the flow aloft will be modest at
best with the jet pushed to our south, NAM/GFS model soundings show
steep mid level lapse rates and increased instability with CAPE
values in excess of 2000 to 2500 J/KG. This will be enough to
support thunderstorm development across central Kansas and eastern
portions of western Kansas where low level forcing is expected to
be more favorable. Drier conditions are expected over the weekend
as the upper level ridge begins to shift eastward.

Near normal temperatures are expected Friday as upper level ridging
builds across the Intermountain West. Little changes are expected to
the overall air mass across the western high plains from Thursday
with H85 temperatures ranging from the upper teens(C) across central
Kansas to the mid 20s(C) near the Colorado border. Look for highs up
into the 80s(F) Friday afternoon with near 90F possible in far
southwest Kansas. A gradual warming trend is likely through the
weekend as the low level southeasterly flow persists across western
Kansas drawing slightly warmer air northward.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 1227 PM CDT WED AUG 14 2013

Northwesterly upper level flow will continue into Thursday. A few
thunderstorms may develop later tonight but not enough confidence
to add to taf forecast at this time. Expect VFR conditions to
continue with light south to southeast winds of 5-10kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  86  63  84 /  40  50  60  20
GCK  62  87  63  84 /  40  50  30  20
EHA  62  90  62  89 /  30  50  30  10
LBL  63  89  63  88 /  30  50  40  20
HYS  61  84  62  84 /  40  60  60  20
P28  63  86  65  84 /  30  60  60  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...JJOHNSON
AVIATION...KRUSE
Hazardous weather outlook, Aug 14, 5:10 AM CDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
510 AM CDT WED AUG 14 2013

KSZ030-031-043>046-061>066-074>081-084>090-151015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
510 AM CDT WED AUG 14 2013 /410 AM MDT WED AUG 14 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS FAR
WESTERN KANSAS...GENERALLY WEST OF HIGHWAY 83. BY EARLY TO MID-
EVENING...MORE ORGANIZED THUNDERSTORM ACTIVITY IS FORECAST. THE
GREATEST SEVERE WEATHER THREATS WILL BE LARGE HAIL UP TO HALF-
DOLLAR SIZE AND DAMAGING WIND GUSTS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NORTHWEST FLOW PATTERN WILL FAVOR STRONG TO SEVERE
THUNDERSTORMS ACROSS WESTERN KANSAS AGAIN LATE THURSDAY AND
THURSDAY NIGHT...WITH LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY
RAINFALL LIKELY WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED AFTER 4 PM CDT THIS AFTERNOON AND
EVENING MAINLY ALONG AND WEST OF HIGHWAY 83.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Aug 14, 2:07 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
207 PM CDT WED AUG 14 2013

KSZ074-141945-
STANTON-
207 PM CDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STANTON COUNTY...

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF MANTER...MOVING SOUTHEAST AT
10 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3770 10205 3770 10204 3756 10177 3742 10195
      3751 10205 3758 10205
TIME...MOT...LOC 1906Z 316DEG 9KT 3761 10201

18
Local storm report, Aug 14, 2:49 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CDT WED AUG 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             4 WSW MANTER            37.50N 101.95W
08/14/2013  E1.75 INCH       STANTON            KS   LAW ENFORCEMENT

            THE HAIL WAS OBSERVED ALONG HIGHWAY 160.

&&

MRUSSELL
Local storm report, Aug 14, 3:12 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT WED AUG 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     6 SSE THE SAUNDERS ELEV 37.39N 102.00W
08/14/2013  E60 MPH          STANTON            KS   PUBLIC

&&

JRJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:07 PM CDTSpecial Weather StatementDDCStanton38 min
Aug 14, 2:14 PM CDTSevere Thunderstorm WarningDDCStanton46 min
Aug 14, 2:51 PM CDTSevere Thunderstorm WarningDDCMorton54 min
Aug 14, 2:55 PM CDTSevere Thunderstorm WarningDDCStanton35 min
Aug 14, 5:41 PM CDTSpecial Weather StatementDDCHamilton64 min
Aug 14, 6:34 PM CDTFlash Flood WarningDDCHamilton, Stanton6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.